Dangers of Fentanyl
Assembly Bill 889 added Section 48985.5 to the California Education Code. This new law requires public schools to share information annually about the dangers of fentanyl.
The misuse and abuse of opioids and other drugs, including prescription medication, is already cause for concern; however, there has been a rise in the prevalence of fentanyl use across the United States.
According to the California Department of Public Health (“CDPH”):
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and nonfatal overdoses in California and the United States.
There are two types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl (illicit fentanyl). Both are synthetic opioids. Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, such as while in the hospital for and after surgery or for advanced-stage cancer. Illicit fentanyl is distributed through illegal drug markets for its heroin-like effect.
Illicit fentanyl can be added to other drugs to make them cheaper, more powerful, and more addictive. Illicit fentanyl has been found in many drugs, including heroin, methamphetamine, counterfeit pills, and cocaine. Fentanyl mixed with any drug increases the likelihood of a fatal overdose.
Fentanyl-laced drugs are extremely dangerous. It is nearly impossible to tell if drugs have been laced with fentanyl without the use of fentanyl test strips because fentanyl cannot be seen, smelled, or tasted. Test strips are inexpensive, typically give results within 5 minutes, and can be the difference between life or death. Even if the test is negative, caution should be taken as test strips might not detect other fentanyl-like drugs, like carfentanil.
The DEA found that 2 out of every 5 counterfeit pills with fentanyl contains a potentially lethal dose of fentanyl. The only safe medications are ones prescribed by a trusted medical professional and dispensed by a licensed pharmacist.
In 2022, the CDPH released the following update on fentanyl:
Brightly-colored fentanyl (referred to as rainbow fentanyl) has been identified as a new trend according to the United States (U.S.) Drug Enforcement Agency (DEA) . Rainbow fentanyl can be found in many forms, including pills, powder, and blocks that can resemble sidewalk chalk or candy. Any pill (regardless of its color, shape, or size) that does not come from a health care provider or pharmacist can contain fentanyl and can be deadly.
If you think someone you know may be using fentanyl or another drug, please take note of the signs of an opioid overdose:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold, clammy and/or discolored skin
Call 911 immediately if you believe someone is overdosing. If you are concerned someone in your life is at-risk of an overdose, carry the overdose reversal medication naloxone (“Narcan”). Narcan has no adverse effects and is available without a physician prescription at most pharmacies. See the District’s policy on administering medication for information on the District’s Naloxone policy (BP/AR 5141.21). If you find any pills, do not touch them. Call local law enforcement for removal or take appropriate precautions to dispose of them.
We care about our students and community at Cupertino Union School District. If you have any questions or need assistance with how to discuss this information with your child, we are here to help.
We have also included the following links to additional information on this subject: